Thursday, August 20, 2009

The Hormones, They Are A'Changin'

Volunteer sunflowers in the Good Flea's back yard
So. I'm old.

I've told y'all I'm exercising regularly. Pretty sure I told y'all that I've been steadily gaining weight along with it? Even kicked up the exercise routine a major notch recently.

I saw the doc today. It's been a couple of months since I was in. It's official. I've gained eight pounds. Ugh.

This is a new doc. The other one just up and left. I liked her, since she was looking for balance for me. But she was somewhat randomly throwing meds in my direction in an attempt to find balance. My new doc isn't wild about that.

So. I'm have been smearing on a progesterone cream from the compound pharmacy, taking Adderall XR and natural thyroid, and exercising. Oh, and working two nights a week, making for a topsy-turvy schedule. Also meaning I don't take the pill meds anywhere near regularly.

The doc looks at me, when I state the obvious, that I'm gaining weight, and says, "Well, dear, that's normal at your age." Crap on a stick. We talked round and round about my hormones and my ADD. I told her about not being able to give blood because of my elevated pulse (even though my blood pressure is consistently about 117/70).

It never occured to me that the thyroid med is a stimulant. She says my heart's taking a beating, being on the two stimulants. And the night job's not helping any, either, what with the wonky hormones and brain chemistry. Gah.

So. What to do? Right off the bat, she's taking me off the Adderall XR (which I was taking MAYBE three days a week anyway, due to my schedule), cutting back the thyroid med, leaving the progesterone where it is, and adding a very low dose of Celexa, or antidepressant, for the ADD. I'll see her in October to discuss what happens next.

As to the job, I like it, so I'm keeping it for now. If she tells me differently in October, that it's effecting me too harshly, I might have to go back to substitute teaching. *shudder*

Why am I telling y'all all of this? Beats me. Y'all are my friends. I think of you all as being on this journey called life right along side me. And when I start to go crazy? Holler at me, will ya? 'Cause this is nuts.

Until I write again ...

Flea

12 comments:

Trisha said...

You've gotta love it when the doctors start tinkering with stuff. I hope they figure things out soon so you can enjoy the benefits of all that exercise!

Mental P Mama said...

I am not liking this part about aging. I feel like everything is going awry. Hope this works for you! I think substitute teaching would send my blood pressure through the roof.

♥georgie♥ said...

I hope the doc gets the meds straight-that has to be wrecking havoc on your body...

glad the job is going good

Memaw's memories said...

I feel your pain. Seems like all I do is go to the dr and change meds. We play with this one for a while and that one for a while. It's annoying, irritating and frustrating.

Hang in there, that's about all you can do. But it's the pits. I got up and walked out of an exam room a few years ago when a dr said, and I quote,"you know you are getting older", I explained to him that I could look in a mirror and tell that, didn't need to pay him. Never went back, didn't get a bill.

Daryl said...

I hear you but I gotta say you really need to find a way to meds on a schedule so they work otherwise you are wasting your money AND stressing out you organs/body ...

Leenie said...

Wow! You'd think with every woman in the world going bonkers when they hit middle age that someone would come up with something besides crap on a stick to treat the problems. Aging is just a blanket they throw over anthing they can't define. I don't think weight gain and insanity are a given!

Heather said...

First of all, you are still beautiful no matter how much weight you gain. Second, you need to take care of yourself. You are supermom, superblogger, superfriend, superwalker, supercook, superwriter, supercarpooler, etc... Take time for you, my friend. You deserve a treat now and then. And a nap. And time away from home and kids and hubby. :o)

MaBunny said...

Wow Flea - hope all goes well, maybe that is just the kick in the pants your system needs!

TSannie said...

Aging is certainly not for sissies!

Warty Mammal said...

It's so weird and different being in this part of life, compared to adolescence. Adolescence was like riding one of those mechanical bulls blindfolded, being jolted and tossed around without even being conscious of what was going on. By contrast, every mid-life change is painfully clear.

Well, good for you for addressing the issues head on. I think the doctor should have told you, regarding the weight gain, "That often happens at your age, but it's good you're working to minimize it and keep it under control."

I do wonder how many of the health and quality-of-life issues that come on later are because people don't keep an eye on this kind of stuff and it sneaks up on them. One pound becomes ten becomes fifty, and then it's harder to move around and exercise, then one day diabetes shows up.

The Sports Mama said...

First... I lurve Celexa. I was on it once upon a time, and it was fabulous. And now? As of yesterday? Coach is on it. Apparently, a potential reason why he is not sleeping, is gaining weight, has an Eeyore outlook on life and is often cranky? Could be depression.

Well, I KNEW that. If anyone had asked me, I could have told them. However, what I could not have done was prescribe the Happy Pills. So it's a good thing we have that doctor, no? :)

All of that to say that the Celexa? Will most likely be good to you!

Poltzie said...

Hopefully this new doctor has some answers. I'm sorry, I've got none!
I do have a big old hug for you though and you can claim it as soon as you get to Canada!!